Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 112, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 1, 2013, 12:13 AM CDT for 4 counties in Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2013, 12:13 AM CDT (05:13 UTC)
- Expired
- Sep 1, 2013, 1:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 12:21 AM CDT | HAIL 1 | 5 Ene Larrabee, IA | SMALL BRANCHES DOWN AS WELL FROM WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 9:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2453 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1726 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
381
WUUS53 KFSD 010513
SVRFSD
IAC021-035-041-141-010600-
/O.NEW.KFSD.SV.W.0112.130901T0513Z-130901T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1213 AM CDT SUN SEP 1 2013
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BUENA VISTA COUNTY IN NORTHWEST IOWA...
NORTHEASTERN CHEROKEE COUNTY IN NORTHWEST IOWA...
SOUTHWESTERN CLAY COUNTY IN NORTHWEST IOWA...
SOUTHEASTERN O'BRIEN COUNTY IN NORTHWEST IOWA...
* UNTIL 100 AM CDT
* AT 1211 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SUTHERLAND...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PETERSON AROUND 1225 AM CDT.
LINN GROVE AROUND 1235 AM CDT.
SIOUX RAPIDS AROUND 1245 AM CDT.
TRUESDALE AROUND 1250 AM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE REMBRANDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4293 9497 4268 9513 4291 9563 4310 9549
TIME...MOT...LOC 0513Z 300DEG 28KT 4295 9546
HAIL...1.00IN
WIND...60MPH
$$
CHENARD2 follow-up statements
019
WWUS53 KFSD 010543
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1243 AM CDT SUN SEP 1 2013
IAC035-141-010553-
/O.CAN.KFSD.SV.W.0112.000000T0000Z-130901T0600Z/
O'BRIEN IA-CHEROKEE IA-
1243 AM CDT SUN SEP 1 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE AND
SOUTHEASTERN O'BRIEN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. ADDITIONAL THUNDERSTORMS ARE POSSIBLE.
LAT...LON 4282 9539 4301 9524 4293 9497 4268 9513
TIME...MOT...LOC 0543Z 300DEG 28KT 4283 9519
$$
IAC021-041-010600-
/O.CON.KFSD.SV.W.0112.000000T0000Z-130901T0600Z/
BUENA VISTA IA-CLAY IA-
1243 AM CDT SUN SEP 1 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CLAY AND NORTHWESTERN BUENA VISTA COUNTIES UNTIL 100 AM CDT...
AT 1239 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LINN GROVE...
AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
TRUESDALE AROUND 1250 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4282 9539 4301 9524 4293 9497 4268 9513
TIME...MOT...LOC 0543Z 300DEG 28KT 4283 9519
HAIL...1.00IN
WIND...60MPH
$$
CHENARD832 WWUS53 KFSD 010559 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1259 AM CDT SUN SEP 1 2013 IAC021-041-010610- /O.EXP.KFSD.SV.W.0112.000000T0000Z-130901T0600Z/ BUENA VISTA IA-CLAY IA- 1259 AM CDT SUN SEP 1 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLAY AND NORTHWESTERN BUENA VISTA COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH ADDITIONAL THUNDERSTORMS. LAT...LON 4282 9539 4301 9524 4293 9497 4268 9513 TIME...MOT...LOC 0600Z 300DEG 28KT 4276 9504 $$ CHENARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:17 PM CDT, 5 hours 56 minutes earlier.
Area forecast discussion, Aug 31, 6:17 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 617 PM CDT SAT AUG 31 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 324 PM CDT SAT AUG 31 2013 SURFACE ANALYSIS THIS AFTERNOON INDICATING THE WELL ADVERTISED COLD FRONT PRESENTLY SITUATED THROUGH CENTRAL SOUTH DAKOTA...WITH CONVECTION DEVELOPING ALONG THE NORTHERN EXTENT OF THE BOUNDARY THROUGH THE NORTH CENTRAL PORTION OF THE STATE. HI RES MODELS NOT HANDLING CURRENT CONVECTION VERY WELL...NOT DEVELOPING ANYTHING UNTIL CLOSER TO 21Z...SO NOT ESPECIALLY USEFUL FOR DETERMINING FUTURE CONVECTIVE DEVELOPMENT AND TIMING. ASSUMPTION WOULD BE HOWEVER THAT ADDITIONAL CONVECTION WILL DEVELOP LATER IN THE AFTERNOON AND EVENING WITH INCREASING LOW LEVEL CONVERGENCE OVER OUR AREA AS THE FRONT PUSHES TO THE EAST...IN CONJUNCTION WITH INCREASING UPPER LEVEL SUPPORT AS AN UPPER LEVEL WAVE DROPS INTO THE NORTHERN PLAINS THROUGH THE EVENING. THE BETTER CHANCE FOR POPS REMAINS ACROSS OUR NORTH AND NORTHEAST DURING THE EVENING WITH MORE INFLUENCE FROM AFOREMENTIONED SHORTWAVE. DOES LOOK LIKE A FEW SEVERE STORMS WILL BE POSSIBLE WITH MLCAPE AROUND 2500 J/KG AND EFFECTIVE SHEAR RUNNING AROUND 35 TO 40 KTS...MAINLY IN THE FORM OF SPEED SHEAR WITH DIRECTIONAL SHEAR NOT THAT IMPRESSIVE. CONVECTIVE PARAMETERS WOULD SUGGEST THAT DAMAGING WINDS AND LARGE HAIL WOULD BE THE PRIMARY THREAT WITH THESE STORMS. WHILE INITIAL MODE WOULD MOST LIKELY BE MULTICELLULAR...WOULD BECOME MORE LINEAR AS THE BOUNDARY PUSHES TO THE EAST WITH SHEAR VECTORS TAKING ON A MORE PARALLEL COMPONENT IN RELATION TO THE SURFACE FLOW ALONG THE BOUNDARY. MODELS IN PRETTY GOOD AGREEMENT WITH THE BOUNDARY EXITING OUR FAR SOUTHEAST BY AROUND 06Z TONIGHT WITH ANY THUNDERSTORM ACTIVITY ENDING OVER OUR AREA. WITH COLD AIR ADVECTION ENSUING BEHIND THE EXITING SYSTEM...WILL HAVE LOWS AROUND 60 NORTH AND WEST...TO THE UPPER 60S FAR SOUTHEAST. SUNDAY LOOKS TO BE A MUCH NICER DAY AS A SURFACE RIDGE BEGINS TO BUILD EASTWARD INTO THE AREA. WITH 850 MB TEMPERATURES DROPPING A GOOD 10 DEGREES OVER TODAY...HIGHS WILL FINALLY COME BACK TO NEAR NORMAL...TOPPING OUT IN THE MID 70S TO LOWER 80S ACROSS THE AREA. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 324 PM CDT SAT AUG 31 2013 MOST OF THE ACTION IS CERTAINLY IN THE SHORT RANGE OF THE FORECAST...BECAUSE IN THE LONGER TERM...ALL THE WAY FROM SUNDAY NIGHT THROUGH SATURDAY...THERE IS NOT MUCH GOING ON. LARGE UPPER RIDGE SETS UP SHOP OVER THE INTERMOUNTAIN WEST AND TO SOME DEGREE THE WESTERN PLAINS. RIGHT NOW...THE MODELS CONTINUE TO SHOW A WEAK SHORT WAVE DIVING DOWN THE NORTHWEST FLOW ALOFT SOMEWHERE IN THE WEDNESDAY OR WEDNESDAY NIGHT TIME FRAME. THE ECMWF IS MORE BULLISH THAN THE GFS IN ACTUALLY PRODUCING PRECIPITATION. BUT FOR NOW... DECIDED TO JUST GO AHEAD WITH A DRY POP IN THE MIDDLE OF THE WEEK AS FORECAST RAINFALL TREND HAS BEEN REAL SKITTISH FROM RUN TO RUN. AND AM NOT SURE IF THE BETTER CHANCE FOR RAINFALL WOULD BE WEDNESDAY DAY PERIOD OR WEDNESDAY NIGHT. OTHERWISE TEMPERATURE WISE...A COOL BEGINNING TO THE START OF THE WEEK WILL GAVE WAY TO A SLOW WARMING TREND. ALL BLEND LOWS COULD BE TOO COOL WEDNESDAY NIGHT AND THURSDAY NIGHT AND IS SOMETHING TO WATCH FOR. BUT RIGHT NOW AM NOT CONVINCED THAT THE SHORT WAVE ON WEDNESDAY WILL CAUSE ENOUGH OF A TEMPERATURE SETBACK TO WARRANT LOWS IN THE LOWER 60S IN THOSE TWO PERIODS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 613 PM CDT SAT AUG 31 2013 COLD FRONT WORKING THROUGH THE FORECAST AREA...HOWEVER...ATMOSPHERE SHOWING SIGNS OF CAPPING. WOULD NOT BE SURPRISED IF SCATTERED THUNDERSTORMS DEVELOP ESPECIALLY EAST OF INTERSTATE 29 THIS EVENING...BUT GIVEN STORMS SHOULD BE FAIRLY DISCRETE IN NATURE NEAR I-29 WENT AHEAD AND ISSUED DRY VFR TAFS. EXPECT COOLER AND SOMEWHAT BREEZY DAY ON SUNDAY WITH NORTH TO NORTHWEST FLOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...MJ AVIATION...
Hazardous weather outlook, Aug 31, 10:35 AM CDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1035 AM CDT SAT AUG 31 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1035 AM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON THROUGH THE OVERNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON OR EVENING OVER PORTIONS OF SOUTHEAST SOUTH DAKOTA AND MOVE INTO SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA TONIGHT. A FEW OF THE STRONGER STORMS COULD PRODUCE GOLF BALL SIZE HAIL AND WIND GUSTS UP TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN AFOREMENTIONED AREAS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 31, 11:20 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL 5 N HULL 43.26N 96.12W
08/31/2013 E0.75 INCH LYON IA TRAINED SPOTTER
&&
ADAMSLocal storm report, Aug 31, 11:21 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1121 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM HAIL 1 W SIOUX FALLS 43.54N 96.75W
08/31/2013 M2.50 INCH MINNEHAHA SD PUBLIC
&&
BTLocal storm report, Aug 31, 11:23 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND DMG 3 SW SIOUX FALLS 43.51N 96.77W
08/31/2013 MINNEHAHA SD TRAINED SPOTTER
ROOF DAMAGE TO THE LOCAL TARGET STORE AND FRONT DOOR
DAMAGE TO AN ADJACENT RETAIL STORE.
&&
ADAMSLocal storm report, Aug 31, 11:27 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 2 W SIOUX FALLS 43.54N 96.77W
08/31/2013 M1.00 INCH MINNEHAHA SD NWS EMPLOYEE
1010 PM HAIL 1 W SIOUX FALLS 43.54N 96.75W
08/31/2013 M2.50 INCH MINNEHAHA SD PUBLIC
1016 PM HAIL SIOUX FALLS 43.54N 96.73W
08/31/2013 E1.75 INCH MINNEHAHA SD BROADCAST MEDIA
DOWNTOWN SIOUX FALLS AREA
&&
ADAMSLocal storm report, Aug 31, 11:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM TSTM WND GST 2 N SIOUX FALLS 43.57N 96.73W
08/31/2013 M45 MPH MINNEHAHA SD ASOS
&&
ADAMSLocal storm report, Aug 31, 11:32 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND GST 4 ENE JEFFERS 44.08N 95.12W
08/31/2013 M47 MPH COTTONWOOD MN MESONET
&&
ADAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 9:17 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 43 min |
| Aug 31, 9:48 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, O'Brien, Osceola | 42 min |
| Aug 31, 9:53 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 52 min |
| Aug 31, 10:16 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 59 min |
| Aug 31, 10:19 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 41 min |
| Aug 31, 10:27 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 48 min |
| Aug 31, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola, Sioux | 50 min |
| Aug 31, 11:34 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Sioux | 41 min |
| Sep 1, 12:10 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 50 min |
| Sep 1, 12:35 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth | 40 min |
| Sep 1, 12:45 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 45 min |
| Sep 1, 2:01 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.